Sunday, October 18, 2009

Warning: Ritalin in Review



conductdisorders.com

1. I had my son on Ritalin for a couple of years and never was I told that he was at risk of severe complications. I tried the phyconochol and fish oil but he would not take them and I finally gave up. Had I know about these risks I think I would have persisted with the natural remedies longer.


A new study reveals that healthy kids who take Ritalin have a whopping 500 percent greater risk of sudden death. These aren’t kids with pre-existing heart conditions. The results would have been worse if they were included.
Here’s proof that what you’ve been told for decades – that Ritalin is safe for kids – couldn’t be further from the truth.
Ritalin is a stimulant. It causes the heart to beat faster. And that can lead to sudden cardiac arrest. Ritalin acts exactly like amphetamines such as crystal meth and cocaine.
In spite of evidence that it could stunt their growth1, and cause irreversible brain damage2 and that it is linked to serious cardiovascular events, the FDA remains silent.
Still, the FDA refuses to take action. No new warnings are planned and prescriptions for Ritalin continue to spiral upward.
Objections to the FDA’s sluggishness are even starting to appear in conservative medical journals like JAMA, the Journal of the American Medical Association. In a recent editorial, they criticized the FDA by saying the FDA is “interpreting the results cautiously.”
Plus, JAMA notes that the FDA funded and approved the design of the study. Only when the results came out did they have a problem with the design of the study. I guess the FDA didn’t like the results their own design produced.
This is the big point for all of us: Doctors hand out Ritalin prescriptions every day. And too often you aren’t told of the dangers.
ADHD is still the most commonly diagnosed disorder in children.
What’s more, studies show that the drugs don’t work. The same study that found Ritalin stunts kids’ growth also found that it has no beneficial effect on behavior over a three-year period.
So what do you do for children who have trouble concentrating, focusing, or calming down? Here are a few easy, safe, and natural ways to bring kids “to attention” without endangering their mental and physical health. 

1. Ramp up the amount of omega-3 in their diet. Studies show that many children with ADHD don’t get enough omega-3. Cod liver oil and fish-oil capsules deliver the two kinds of omega-3s the body needs. You can also get them to eat more lean meats, eggs, and nuts, preferably free-range, grass-fed and organic. These are all great sources of omega-3. I recommend 1,000 mg of omega-3s daily. 

2. Pine bark extract is another natural supplement that works. One European study using pycnogenol, an organic compound found in the bark of the French maritime pine tree, showed that after only one month, children’s behavior improved significantly on as little as 1 mg per day.


3. Finally, certain naturally occurring amino acids can treat ADHD.
One of them is 5-HTP. It’s a precursor to serotonin, one of the chemicals in the brain that relieves anxiety and depression (popular antidepressants like Prozac, Zoloft, and Lexapro all boost serotonin levels). I recommend 50 to 100 mg three times per day with meals.
Another is tyrosine. It works like 5-HTP, increasing levels of various chemicals in the brain connected to mood and the ability to concentrate. The optimal dose is 5,000 mg per day for children and up to 10,000 mg per day for adults.
These are natural and safe alternatives that I use in my medical practice every day. They aren’t harmful or addictive, and unlike all those ADHD drugs, they actually work. They are easy to find at health food stores.
To Your Good Health,
__________________
2. My own son took Concerta (long-acting methylphenidate or Ritalin) from spring 2003 to fall 2005. He had an EKG during that time, and his growth was monitored because he was at the 5th percentile for height prior to starting to treatment.

I am not an apologist for the FDA or the drug companies, but this is the warning information taken from www.rxlist.com on Ritalin:

Serious Cardiovascular Events

Sudden Death and Pre-Existing Structural Cardiac Abnormalities or Other Serious Heart Problems
Children and Adolescents

Sudden death has been reported in association with CNS stimulant treatment at usual doses in children and adolescents with structural cardiac abnormalities or other serious heart problems. Although some serious heart problems alone carry an increased risk of sudden death, stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug.
Adults

Sudden death, stroke, and myocardial infarction have been reported in adults taking stimulant drugs at usual doses for ADHD. Although the role of stimulants in these adult cases is also unknown, adults have a greater likelihood than children of having serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, coronary artery disease, or other serious cardiac problems. Adults with such abnormalities should also generally not be treated with stimulant drugs.

Hypertension and Other Cardiovascular Conditions
Stimulant medications cause a modest increase in average blood pressure (about 2-4 mmHg) and average heart rate (about 3-6 bpm), and individuals may have larger increases. While the mean changes alone would not be expected to have short-term consequences, all patients should be monitored for larger changes in heart rate and blood pressure. Caution is indicated in treating patients whose underlying medical conditions might be compromised by increases in blood pressure or heart rate, e.g., those with pre-existing hypertension, heart failure, recent myocardial infarction, or ventricular arrhythmia.

Assessing Cardiovascular Status in Patients being Treated with Stimulant Medications
Children, adolescents, or adults who are being considered for treatment with stimulant medications should have a careful history (including assessment for a family history of sudden death or ventricular arrhythmia) and physical exam to assess for the presence of cardiac disease, and should receive further cardiac evaluation if findings suggest such disease (e.g., electrocardiogram and echocardiogram). Patients who develop symptoms such as exertional chest pain, unexplained syncope, or other symptoms suggestive of cardiac disease during stimulant treatment should undergo a prompt cardiac evaluation.
Psychiatric Adverse Events

Pre-Existing Psychosis

Administration of stimulants may exacerbate symptoms of behavior disturbance and thought disorder in patients with a pre-existing psychotic disorder.
Bipolar Illness

Particular care should be taken in using stimulants to treat ADHD in patients with comorbid bipolar disorder because of concern for possible induction of a mixed/ manic episode in such patients. Prior to initiating treatment with a stimulant, patients with comorbid depressive symptoms should be adequately screened to determine if they are at risk for bipolar disorder; such screening should include a detailed psychiatric history, including a family history of suicide, bipolar disorder, and depression.
Emergence of New Psychotic or Manic Symptoms

Treatment emergent psychotic or manic symptoms, e. g., hallucinations, delusional thinking, or mania in children and adolescents without a prior history of psychotic illness or mania can be caused by stimulants at usual doses. If such symptoms occur, consideration should be given to a possible causal role of the stimulant, and discontinuation of treatment may be appropriate. In a pooled analysis of multiple short-term, placebo-controlled studies, such symptoms occurred in about 0.1% (4 patients with events out of 3,482 exposed to methylphenidate or amphetamine for several weeks at usual doses) of stimulant-treated patients compared to 0 in placebo-treated patients.
Aggression

Aggressive behavior or hostility is often observed in children and adolescents with ADHD, and has been reported in clinical trials and the postmarketing experience of some medications indicated for the treatment of ADHD. Although there is no systematic evidence that stimulants cause aggressive behavior or hostility, patients beginning treatment for ADHD should be monitored for the appearance of or worsening of aggressive behavior or hostility.
Long-Term Suppression of Growth

Careful follow-up of weight and height in children ages 7 to 10 years who were randomized to either methylphenidate or non-medication treatment groups over 14 months, as well as in naturalistic subgroups of newly methylphenidate-treated and non-medication treated children over 36 months (to the ages of 10 to 13 years), suggests that consistently medicated children (i.e., treatment for 7 days per week throughout the year) have a temporary slowing in growth rate (on average, a total of about 2 cm less growth in height and 2.7 kg less growth in weight over 3 years), without evidence of growth rebound during this period of development.

Published data are inadequate to determine whether chronic use of amphetamines may cause a similar suppression of growth, however, it is anticipated that they likely have this effect as well. Therefore, growth should be monitored during treatment with stimulants, and patients who are not growing or gaining height or weight as expected may need to have their treatment interrupted.